Heat, Cascade Foothills in Lane County
- When
- July 20, 11:00 AM PST to July 24, 8:00 PM PST
- Where
- Cascade Foothills in Lane County forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
An unusually strong ridge of high pressure brought several days of record breaking hot and humid weather to NW Oregon. An Excessive Heat Warning was issued the afternoon of July 20th, and persisted through July 24th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
An unusually strong ridge of high pressure brought several days of record breaking hot and humid weather to NW Oregon. An Excessive Heat Warning was issued the afternoon of July 20th, and persisted through July 24th. Many cities in Oregon saw record-breaking daily high temperatures for multiple days in a row. Some of the highest maximum temperatures from around the area over the time period are as follows:On July 21st:Astoria reported 81 degrees;McMinnville reported 106 degrees;Scappoose reported 106 degrees;Aurora reported 105 degrees;Portland reported 104 degrees, breaking the old record of 101 set in 1994;Troutdale reported 105 degrees, breaking the old record of 103 set in 1994;Hillsboro reported 108 degrees, breaking the old record of 101 set in 1994, and tying the all-time high temperature set on July 19, 1956.On July 23rd:Salem reported 105 degrees;Eugene reported 105 degrees; breaking the old record of 103 set in 2004.Many daily maximums were between 10 and 20 degrees above normal. A few sites reported record high minimum temperatures during this very humid event; a couple broke all-time record high minimums as well. Fortunately, there were no human fatalities attributed to this event; however, 35 dogs reportedly perished in a kennel on July 21st. Also, 4500 homes lost power during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 20, 8:00 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT THU JUL 20 2006
.SYNOPSIS...AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL STRENGTHEN
OVER THE WESTERN U.S. AND REMAIN STRONG THROUGH THE WEEKEND BRINGING
VERY HOT WEATHER TO THE AREA EXCEPT THE COAST. THE HIGH WILL REMAIN
EARLY NEXT WEEK...BUT WEAKEN SOME ALLOWING LOW LEVEL ONSHORE FLOW TO
STRENGTHEN FOR SOME COOLING BY TUESDAY.
&&
.SHORT TERM...STRONG HIGH PRESSURE BUILDING OVER THE PACIFIC
NORTHWEST. SURFACE PRESSURE GRADIENTS ARE SHOWING A GOOD OFFSHORE
TREND AND THE SALEM SOUNDING IS BEGINNING TO SHOW SOME WARMING.
SURFACE TEMPERATURES HAVE YET TO RESPOND MUCH. TODAY WILL BE WARMER
BUT THERE IS A SIGNIFICANT AMOUNT OF COOLER AIR TO OVERCOME THIS
MORNING AND THICKNESS IS JUST STARTING TO BUILD TODAY. THE DIFFERENCE
WILL COME TONIGHT WHEN THE OFFSHORE FLOW PREVENTS MARINE AIR FROM
COOLING THE INTERIOR. THE NAM-WRF MODEL SHOWS A STRONG THERMAL TOUGH
OVER THE WILLAMETTE VALLEY TOMORROW WITH A WEAK EASTERLY FLOW
INTO THE VALLEY. WITH THE STRONG HEIGHTS SHOWN IN ALL THE MODELS
EXPECT RECORD HIGH TEMPERATURES IN MANY AREAS TOMORROW WITH DRAMATIC
WARNING OVER TODAYS HIGHS. NAM AND NGM STATISTICAL GUIDANCE HAVE
TRENDED HOTTER AND HOTTER AS WE APPROACH THE EVENT...WHICH IS TYPICAL
AS CLIMATOLOGY BECOMES LESS OF A FACTOR IN THE EQUATIONS AS YOU GET
CLOSER TO DAY 1. BOTH FRIDAY AND SATURDAY WILL BE VERY HOT BUT I
THINK SATURDAY WILL BE THE HOTTEST DAY IN THE WILLAMETTE
VALLEY...WITH A BIT OF COOLING ALONG THE COAST. OVERNIGHT LOWS FOR
THE NEXT THREE NIGHTS WILL APPROACH RECORDS AS WELL AND THIS WILL
RESULT IN VERY UNCOMFORTABLE...AND DANGEROUS HEAT CONDITIONS.
THEREFORE WILL EXTEND THE HEAT WARNING THROUGH SUNDAY. SCHNEIDER
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS IN DECENT AGREEMENT IN KEEPING A LARGE
RIDGE OVER THE PACNW THROUGH THE EXTENDED. SUBTLE WEAKENING OF THE
RIDGE AND ONSHORE FLOW SHOULD BRING ONLY A SMALL AMOUNT OF RELIEF TO
THE HEAT ON SUN...THEN MON-TUE MODELS SUGGEST A WEAK WAVE MOVING
ACROSS THE TOP OF THE RIDGE...WHICH SHOULD MODERATE TEMPS A LITTLE
MORE WITH LOWER UPPER HEIGHTS AND BETTER ONSHORE FLOW.
&&
.AVIATION...SURFACE HIGH PRESSURE OVER BRITISH COLUMBIA TODAY AND
TONIGHT WILL GIVE A DRY N TO NE LOW LEVEL FLOW. VFR CONDITIONS WILL
COVER THE ENTIRE AREA.
&&
.MARINE...HIGH PRESSURE OFFSHORE EXTENDING INTO BRITISH COLUMBIA
WILL GIVE NORTHERLY WINDS TO THE COASTAL WATERS FOR THE NEXT SEVERAL
DAYS. A THERMAL TROUGH OVER NW CA WILL EXTEND N ACROSS WESTERN
OREGON THIS AFTERNOON AND CONTINUE INTO THE WEEKEND. SMALL CRAFT
WINDS WILL DEVELOP OVER THE COASTAL WATERS THIS AFTERNOON AND
CONTINUE THROUGH FRI AND BEYOND.
&&
&&
.WA/OR...SMALL CRAFT ADVISORY FOR WIND CASCADE HEAD TO FLORENCE
THU THRU FRI
SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO FLORENCE
THU THROUGH FRIDAY..
EXCESSIVE HEAT WARNING THURSDAY THROUGH SUNDAY FOR
ALL INLAND AREAS OF SW WA AND NW OREGON.
&&
.PRELIMINARY POINT POPS...
AST 00000 PDX 00000 SLE 00000 EUG 00000
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 600 AM PDT THU JUL 20 2006 ORZ003>010-012-WAZ020-022-023-039-040-211300- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 600 AM PDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT WARNING IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A VERY WARM AIR MASS WILL DEVELOP OVER THE AREA TODAY WITH TEMPERATURES ABOUT 10 TO 15 DEGREES ABOVE THE NORMAL OF 80 TO 85. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING WHILE AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR SAT AND MAY CONTINUE INTO SUN. THE AIRMASS CONTINUES TO WARM FRI INTO SAT WITH HIGH TEMPERATURES HOVERING AROUND 100 DEGREES. A LITTLE COOLING IS EXPECTED FOR SUN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. ORZ001-002-011-013-WAZ019-021-211300- NORTH OREGON COAST-CENTRAL OREGON COAST-NORTHERN OREGON CASCADES- CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST- 600 AM PDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1151 AM PDT THU JUL 20 2006 WAZ019-040-211900- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1151 AM PDT THU JUL 20 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...LIGHT NORTHWEST WINDS NEAR THE SURFACE WILL SHIFT TO THE NORTHEAST THIS AFTERNOON AS SURFACE HIGH PRESSURE SHIFTS OFF THE PACIFIC AND IN ACROSS SOUTHERN BRITISH COLUMBIA. ALOFT WESTERLY WIND WILL BECOME SOUTHERLY AND LIGHTER BY TODAY AS A STRONG RIDGE OF HIGH PRESSURE BUILDS IN OVER THE WESTERN U.S. ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 7/20 200 FT 340003 (MPH) 500 FT 350008 (MPH) 1000 FT 015017 (MPH) 2000 FT 015018 (MPH) 2700 FT 010018 (MPH) 3000 FT 005018 (MPH) 4000 FT 005016 (MPH) 5000 FT 015015 (MPH) 5000 FT 015015 (MPH) 6000 FT 015012 (MPH) 7000 FT 005010 (MPH) 8000 FT 340010 (MPH) 9000 FT 305009 (MPH) 10400 FT 265008 (MPH) 12000 FT 240008 (MPH) 14000 FT 235013 (MPH) 15000 FT 235013 (MPH) 16000 FT 240008 (MPH) 19300 FT 290009 (MPH) 20000 FT 310010 (MPH) 21000 FT 340014 (MPH) 24900 FT 040008 (MPH) 25000 FT 040008 (MPH) 30000 FT 280003 (MPH) 31800 FT 290003 (MPH) 35000 FT 055012 (MPH) 35900 FT 055014 (MPH) 37000 FT 055014 (MPH) 40000 FT 120015 (MPH) 40700 FT 130013 (MPH) 46500 FT 225007 (MPH) 50000 FT 235018 (MPH) 54000 FT 280008 (MPH) 54700 FT 255003 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 07/20 0500PDT 07/20 1700PDT 07/21 0500PDT 07/21 1700PDT 3000 053009 030003 109009 318005 6000 032007 077008 145006 017002 9000 326004 133010 215011 204005 12000 278004 172010 229020 231010 15000 287009 171009 230015 245010 18000 316013 165009 221015 243012 21000 317013 169014 209016 226017 24000 300014 160019 198023 208023 27000 299015 157022 193030 201026 30000 319014 159024 193038 204037 33000 337013 155027 197040 209050 36000 343012 148029 202036 212060 39000 327011 162028 202038 208052 42000 298011 184026 200033 205044 45000 259012 212023 197023 204035 48000 252012 221019 189017 191028 51000 259011 219014 178014 170021
13 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523146, 5523147, 5523148, 5523149, 5523150, 5523151, 5523152, 5523153, 5523154, 5523155, 5523156, 5523157, 5523158.